Do you suspect that your dog may have consumed ibuprofen? If so, it is important to take immediate action and understand the most common symptoms and signs that can occur after ingesting this medication. Ibuprofen can be toxic to dogs if not properly managed, but with the right information and response, a calm resolution is within reach. Read below to learn what pet owners should do when one of their furry friends has ingested ibuprofen – from recognizing the symptoms to knowing who to contact for medical aid.
Symptoms of Ibuprofen Poisoning
NSAIDs, or non-steroidal anti-inflammatory drugs, are meant to reduce inflammation and pain in humans. If your dog ingests NSAIDs, such as ibuprofen, they can experience poisoning. Common signs and symptoms of ibuprofen poisoning include:
- Black-tarry stool
- Lack of appetite
- Increased urination or thirst
If your dog has ingested ibuprofen, it is important to contact your veterinarian and Pet Poison Helpline at (855) 764-7661 right away to receive first aid advice. Ingesting ibuprofen can cause severe symptoms and your dog will require immediate medical attention. Delaying treatment can lead to serious consequences, even death. Take your dog to the veterinary clinic for medical care. Your veterinarian may administer activated charcoal to bind the toxins and prevent further absorption. IV fluids may be provided to protect the kidneys and aid in hydration. Additional treatment will vary based on your dog’s health, symptoms, and the dosage. To ensure your pet’s safety, it is strongly recommended to always consult your veterinarian before administering any medication. Prioritizing your beloved pet’s well-being calls for taking preventative measures. There are dog-specific NSAIDs available; common medications include Rimadyl, Deramaxx, Previcox, and Metacam. If you have any questions about pets ingesting human NSAIDs, please call Pet Poison Helpline for help!